Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 18, NWS Marquette, MI

August 31, 2018Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 31, 2018, 3:56 AM EDT for Schoolcraft County, Michigan. It took effect at Aug 31, 2018, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2018, 3:56 AM EDT (07:56 UTC)
In effect from
Aug 31, 2018, 8:00 AM EDT
Expired
Aug 31, 2018, 10:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WHUS43 KMQT 310756
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
356 AM EDT Fri Aug 31 2018

MIZ014-010200-
/O.NEW.KMQT.BH.S.0018.180831T1200Z-180901T0200Z/
Southern Schoolcraft-
356 AM EDT Fri Aug 31 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 8 AM EDT this morning through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and 
rescues in the past have occurred during wave conditions similar 
to today near Lakeview Park and near Seul Choix Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

07

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 31, 3:54 AM EDT, 2 minutes earlier.

Area forecast discussion, Aug 31, 3:54 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
354 AM EDT Fri Aug 31 2018

.SHORT TERM...(Today and tonight)
Issued at 354 AM EDT FRI AUG 31 2018

Upper air pattern consists of a 500 mb shortwave over the Red River
Valley of the north this morning with more troughing in the western
U.S. and ridging across the sern U.S. and southern plains. The
shortwave will move east and move through the upper Great Lakes this
morning with another shortwave moving through tonight. Nam brings
across some 850-500 mb q-vector convergence and deeper moisture
through tonight as does the GFS and ECMWF. Went with a round of
convection this morning for the western half of the cwa and then a
break again until the evening when the next round of convection
moves into and through the cwa. Marginal risk along the WI border
looks okay as all depends on sfc heating and do not think there will
be that much sunshine today and primary risk would be wind and large
hail. There will also be a high swim risk for southern Schoolcraft
county on Northern Lake Michigan today. Overall, did not make too
many changes to the going forecast.

.LONG TERM...(Friday night through Thursday)
Issued at 319 PM EDT THU AUG 30 2018

Still looks like active weather with multiple rounds of showers and
t-storms could affect Upper Michigan Fri Night through middle of
next week, though specifics remain far from uncertain. Though that
usually is the case with warm season weakly forced events, it is
even more so this time around as model to model and even model
run-to-run continuity is poor. Model consensus would offer best
chances for rain over Upper Michigan Fri Night into Sat morning
and again by the middle of next week. Yesterday it was looking
more active in the late Sun through Labor Day period but now
appears that the active west to east oriented frontal boundary and
associated moisture advection and instability gradient remains too
far south to bring much rain to Upper Michigan. Could change though.
PWATS with initial system Fri night are around 1.5 inches but
these values climb to around 2 inches by early next week along the
frontal boundary. Still is reasonable that some areas in the
region will see heavy rain along with possible severe weather.

Fri night-Sat...Broad troughing aloft approaching Upper Great Lakes
on Fri dampens out on Sat over northern Ontario and the Upper Great
Lakes. Main sfc trough approaches Fri night, exiting south and
east Upper Michigan on Sat afternoon. Round of showers/t-storms
develops along trough Fri evening or Fri night though greater
instability is forecast to remain south into WI with low-level jet
veering SW to WSW after midnight. Right entrance of jet streak
aloft and deep layer q-vector convergence could still support
showers/t-storms farther north than that. If shower/t-storm
development ends up focused farther north, then could be heavy
rain and/or severe weather concerns into Upper Michigan as SPC
Day2 outlook clips southwest Upper Michigan with marginal risk on
Fri/Fri night (though greater risk is farther southwest over MN
and western WI) and WPC Day2 excessive rain outlook also shows
higher risk of heavy rain pushing into western Upper Michigan.
Right now think greatest potential for areas to see over 1 inch of
rain will be limited to far western Upper Michigan. Lingering
rain should be mostly over east half of U.P. on Sat morning with
drying trend into western U.P. Temps mainly in the 70s for the day
but could turn cooler along Lk Superior in the aftn if stronger
NW winds develop behind the trough.

Sun-Labor Day...Sun looks mostly dry as ridging briefly returns.
Better chance of sunshine and winds mainly southerly so continued
to bump up temps over consensus into the upper 70s/near 80F. If
rain occurs, it likely holds off til Sun night and even then it
looks like lower chances mainly south and east on edge of where
stronger moisture advection occurs/greater instability is located
on nose of low-level jet aimed into scntrl Upper Michigan.
Whatever showers/t-storms are around to start the day should exit
during the morning of Labor Day. Low-level drying and ridging in
wake of the morning showers/t-storms should keep most areas dry in
the aftn and evening on Labor Day. North winds look a bit
stronger into the aftn so temps edge down into the 60s near Lk
Superior. Elsewhere expect temps in the 70s, perhaps upper 70s,
if enough sunny breaks can develop in the clouds during the aftn
with the arrival of drier air.

Tue-Thu...A lot of uncertainty during this time frame. Upshot is
that due to high pressure ridge aloft holding firmer over the Mid
Atlantic states, main sfc frontal passage now looks later, perhaps
even not until late in the week. Only wave that seems to be agreed
on comes through late Mon night through Tue. Main signals for this
system are area of deep layer q-vector convergence lifting through
and stronger moisture transport aimed into especially western
Upper Michigan. Though majority of ML and elevated instability
forecast to stay to the south of Upper Michigan, PWATS are near 2
inches so heavy rain may occur especially if a few waves of rain
move over same area. FLASH guidance which gives idea to what areas
are seeing most saturated soils recently/lower FFG point to
western Upper Michigan as area that will not be able to take on
much additional heavy rain. Will need to watch this especially if
heavy rain occurs for these areas into Saturday morning. Beyond
Tue, multiple rounds of additional showers/t-storms may continue
as series of fronts slide across the Upper Great Lakes before high
pressure finally builds in late next week. No real change in PWATs
near 2 inches either, so probably will continue to see occasional
heavy rain potential. Could be pretty active period for weather
over Upper Michigan.
&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1248 AM EDT FRI AUG 31 2018

VFR conditions are expected to prevail through much of tonight.
As a disturbance approaches the Upper Great Lakes overnight,
southerly winds will be on the increase, along with a cloud deck.
Showers and possibly a t-storm could reach KIWD and KCMX before
daybreak Friday, with the shower activity anticipated to hold off
affecting KSAW until late Fri afternoon or Fri night. With the
incoming cloud deck, reduced ceilings to MVFR could impact the
western terminals early Friday. A low-level wind max developing just
off the sfc will also result in LLWS at both KIWD and KCMX late
tonight. A second upper disturbance will push the main sfc trough
into the area Fri night generating a line of stronger showers/t-
storms which will move across the fcst area late Fri night.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 354 AM EDT FRI AUG 31 2018

Strongest winds this forecast period will be 15 to 25 knots through
tonight with winds out of the south. Otherwise, winds will be below
20 knots through this forecast period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement from 8 AM EDT this morning through this
     evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...JLA
AVIATION...Voss
MARINE...07
Hazardous weather outlook, Aug 30, 4:16 PM EDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
416 PM EDT Thu Aug 30 2018

MIZ001>007-009>014-084-085-311215-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
416 PM EDT Thu Aug 30 2018 /316 PM CDT Thu Aug 30 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible late tonight over western Upper
Michigan.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday through Saturday morning over
western and central Upper Michigan. There is a chance of stronger
storms with heavy rain late Friday and Friday night over southwest
Upper Michigan.

Additional thunderstorms are possible Sunday night over mainly
the east half of Upper Michigan. More thunderstorms are possible
at times over all of Upper Michigan Monday night through Wednesday.
Heavy rain may occur in the stronger storms.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-311215-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
416 PM EDT Thu Aug 30 2018 /316 PM CDT Thu Aug 30 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible across western Lake Superior late
tonight

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible across Lake Superior Friday into
Friday night, then again Monday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-311215-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
416 PM EDT Thu Aug 30 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday through Saturday, Sunday night
into Monday morning, and again Monday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JLA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:07 AM EDTSpecial Weather StatementMQTIron53 min
Aug 31, 10:34 AM EDTSpecial Weather StatementMQTHoughton56 min
Aug 31, 10:57 AM EDTAreal Flood AdvisoryMQTHoughton4 hr
Aug 31, 12:43 PM EDTSpecial Weather StatementMQTMarquette47 min
Aug 31, 6:42 PM EDTSpecial Weather StatementMQTGogebic33 min
Aug 31, 6:49 PM EDTSpecial Marine WarningMQT41 min

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.